Texas, 2005

Flash Flood and Hail in Texas, October 27, 2005

October 27, 2005 · NWS CRP · 14 events in 3 counties and zones

On Thursday, October 27, 2005, a weak surface boundary extending from near Uvalde to Cotulla to Kingsville, separated warm moist air over the Rio Grande plains from drier and slightly cooler air across southeast Texas. In addition, the base of an upper level trough moved across south-central Texas Thursday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$241,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

On Thursday, October 27, 2005, a weak surface boundary extending from near Uvalde to Cotulla to Kingsville, separated warm moist air over the Rio Grande plains from drier and slightly cooler air across southeast Texas. In addition, the base of an upper level trough moved across south-central Texas Thursday afternoon. This feature provided some large scale lift and ushered colder mid and upper level air across the region, which destabilized the atmosphere as surface temperatures rose into the upper 70s and low 80s. The surface high pressure center to the northeast provided a moderate easterly flow near the surface which quickly turned southeast to south above the surface. In addition, modest westerlies existed in the mid and upper levels of the atmosphere. This vertical wind shear together with the modestly unstable atmosphere provided an environment favorable for rotating thunderstorms. During the afternoon scattered thunderstorms began to develop in the warm, unstable airmass across the Rio Grande Plains and deep south Texas. A few thunderstorms, which developed along the weak surface boundary, gained strength and became severe as they moved southeast along the boundary. The event began as a strong storm developed near Zavala/Frio Counties in the western hill country. This storm quickly became severe as it crossed into La Salle County, gaining supercell characteristics as it traveled along the surface boundary across La Salle and southwest McMullen counties. Reports of dime to penny size hail and 60 mph wind gusts were received by storm spotters just south of Dilley in northern La Salle County. No storm reports were received in McMullen County, likely because of the lack of population and roadways through the area where the severe storm tracked. The storm tracked through southwestern McMullen and northern Duval Counties, maintaining its strength while exhibiting strong convergence in the middle portions of the storm (MARC signature) at times. Another storm pulsed up across north-central Jim Wells County before weakening southeast of Alice. Outflow from this storm, as well as moderate to strong east to northeast flow across the Coastal Bend and southeast Rio Grande Plains, may have contributed to an enhanced area of wind shear across Duval County. As the La Salle/McMullen supercell thunderstorm moved into this area across Duval County, the thunderstorm circulation steadily deepened and strengthened. Doppler radar showed and a reflectivity notch developing right along the above mentioned boundary associated with the increased storm rotation. A Tornado Vortex Signature developed near this notch prompting a tornado warning. Prior to the tornado warning, severe thunderstorm warnings were present through the life of this storm due to strong hail signatures and severe straight line wind indications seen on doppler radar. A NWS storm survey team toured Duval and Jim Wells counties and concluded the damage was largely a result of straight line winds from a long track supercell thunderstorm. However, it cannot be ruled out that an isolated tornado was embedded in the storm. Wind speeds were estimated to range from 80 to 100 mph which is equivalent to an F1 tornado on the Fujita damage scale. The damage swath, which was approximately 4 to 5 miles in width and over 40 miles in length, stretched from just east of Freer to near Premont. Broken windows and roof shingle damage on all properties was observed on the northwest side, which indicated straight line wind damage and the wind blowing from the northwest to the southeast. American Electric Power (AEP) crews on the scene reported that roughly 100 power poles were knocked down across Duval and Jim Well counties. The NWS team assessed that all poles were blown in the downwind direction to the southeast. Visible damage began near Highway 44 and FM 3196, where roughly half a dozen power poles were split in half. The damage continued in the community of Rosita in which houses experienced minor damage. Hail was also reported up to 4 inches in depth. Indications that flash flooding occurred on Rosita Creek was observed.The storm appeared to strengthen as it approached the northeast side of Benavides and the town of San Jose. Two mobile homes were destroyed and tree limbs were broken with all damage lying in a southeast direction. Fifteen homes were damaged in San Jose with window and roof damage on the northwest side, which again indicates the wind blew from the northwest to the southeast. Just southeast of San Jose, near the intersection of FM 2295 and FM 1329 and extending south all the way to Rios, tree limbs and power poles were broken and lying in a southeast direction. An empty grain silo was also destroyed and a newly framed home was blown off its foundation. In extreme southwest Jim Wells county near the intersection of county road 428 and 716, a large empty grain silo was destroyed and lying in the middle of the roadway. Power poles were knocked down, 5 homes were damaged, and 1 garage was completely destroyed. Again all the visible damage was lying in a southeast direction. Eye witness reports indicate that nickel to quarter sized hail covered the ground up 4 to 6 inches deep along the entire storm track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 27, 1:24 PM CST, 16 minutes earlier.

Area forecast discussion, Oct 27, 1:24 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
224 PM CDT THU OCT 27 2005

.SHORT TERM...INTERESTING SFC PATTERN THIS AFTN WITH FRONTAL
BOUNDARY STRETCHED FROM JUST NORTH OF COT TO NIR TO PKV. THIS
BOUNDARY HAS BEEN LIFTING NORTH IN RESPONSE TO APPROACHING UPPER
S/W WHICH IS NOW LOCATED OVER CENTRAL TX. INCREASING ASCENT AHEAD
OF THIS FEATURE AND EXCELLENT MOISTURE CONVERGENCE ACROSS THE AREA
ALONG WITH AFTN HEATING HAS RESULTED IN SCATTERED SHOWERS AND
THUNDERSTORMS. COLD MID LEVEL TEMPS AND MODERATE SHEAR WILL HELP
MAINTAIN SOME STRONG STORMS WITH HAIL AND WIND GUSTS BEING THE
PRIMARY THREAT THROUGH THE REMAINDER OF THE AFTN. UPPER LOW WILL
MOVE TO THE EAST OF THE AREA LATER THIS EVENING...WITH HIGH
PRESSURE AND DRIER MOVING IN FROM THE NORTHEAST AND POPS TAPERING
OFF FROM NORTHEAST TO SOUTHWEST. WILL HAVE MENTION OF SCATTERED
SHOWERS/TSTMS IN THROUGH THE EVENING...THEN LOWER TO SLIGHT CHANCE
OUT WEST WITH THE PASSAGE OF THE UPPER LOW. STRONG PRESSURE
GRADIENT WILL KEEP WINDS UP THROUGH THE REMAINDER OF THE EVENING.
WILL KEEP THE FORECAST DRY FOR FRIDAY AND FRIDAY NIGHT.

&&

.MARINE...WILL HAVE SCA CONDS OVER ALL BUT THE NORTHERN BAYS FOR
THIS EVENING THROUGH TONIGHT. TIGHT PRESSURE GRADIENT HAS LED TO
WINDS IN THE 20 TO 25 KNOT RANGE. WINDS WILL BEGIN TO RELAX LATER
FRIDAY MORNING.

&&

.LONG-TERM (SATURDAY THROUGH THURSDAY)...FAIR WEATHER WILL BE ON TAP
FOR THE WEEKEND AS WEAK DEEP LAYER RIDGING WILL TAKE PLACE OVER
SOUTH TX.  LOW-LEVEL RIDGE AXIS WILL SLIDE EASTWARD SUNDAY ALLOWING
FOR BOUNDARY LAYER WINDS TO BECOME MORE SOUTHEASTERLY.  THIS WILL
ADVECT GULF MOISTURE INTO THE REGION SUNDAY...AS IS EVIDENT BY
INCREASING PWAT VALUES.  MODEL GUIDANCE ARE IN GOOD AGREEMENT WITH
AN UPPER TROUGH DIGGING INTO WEST TEXAS BY MIDDAY MONDAY.  A COLD
FRONT ASSOCIATED WITH THE UPPER TROUGH IS PROGGED TO MOVE THROUGH
THE AREA MONDAY NIGHT/EARLY TUESDAY MORNING.  WITH THE
AFOREMENTIONED DEEP MOISTURE...APPROACHING FRONT...AND UPPER LEVEL
SUPPORT...BELIEVE HIGH END CHANCE POPS ARE WARRANTED FOR THE EAST
CWFA...WHERE THE DEEPEST MOISTURE IS PROGGED TO BE LOCATED...AND
TRENDED TO LOW END CHANCE POPS OVER THE RIO GRANDE PLAINS DURING THE
SAME TIME FRAME.  WENT NEAR GUIDANCE IN REGARDS TO TEMPS BEHIND THE
FRONT.  H85 TEMPS COOL ONLY BY 2C AND THICKNESS VALUES SLIGHTLY
DECREASE TUESDAY.  DRIER AIR WILL ALSO FILTER IN BEHIND THE FRONT
ALLOWING FOR MAXIMUM ISOLATION.  H5 RIDGE WILL BUILD IN FROM MEXICO
AND ALLOW FOR A MORE ZONAL PATTERN TO SET UP WEDNESDAY.  LOW LEVEL
MOISTURE WILL BE ON THE INCREASE ONCE AGAIN THURSDAY AS WINDS ARE
PROGGED TO BECOME SOUTHEASTERLY IN RESPONSE TO A DEEPENING LOW
PRESSURE CENTER TREKKING ACROSS THE NORTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    61  79  59  80  65  /  30  10   0   0  10
VICTORIA          52  77  53  78  58  /  20  10   0   0  10
LAREDO            62  77  61  82  67  /  30  10  10   0  10
ALICE             59  79  57  80  61  /  30  10   0   0  10
ROCKPORT          61  77  61  78  66  /  20  10   0   0  10
COTULLA           57  75  58  80  62  /  30  10  10   0  10
KINGSVILLE        60  79  58  80  63  /  30  10   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM...AND
     COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
     20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...AND WATERS
     PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 1 AM FRIDAY FOR THE FOLLOWING ZONES:
     BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS.

&&

JD/91...SHORT-TERM
TM/95...LONG-TERM
Hazardous weather outlook, Oct 27, 11:24 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1224 PM CDT THU OCT 27 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1224 PM CDT THU OCT 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON ACROSS THE RIO GRANDE PLAINS AND COASTAL
BEND. SOME OF THESE STORMS MAY BRIEFLY BECOME STRONG WITH GUSTY
WINDS AND SMALL HAIL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE COASTAL
WATERS OUT TO 60 NAUTICAL MILES BEGINNING THIS AFTERNOON AND
CONTINUING TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY
EVENING WITH THE PASSAGE OF A COLD FRONT.  WHILE SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...SOME THUNDERSTORMS MAY BECOME STRONG AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

91

In the hours before

Special weather statement, Oct 27, 1:34 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
234 PM CDT THU OCT 27 2005

TXZ229-272000-
LA SALLE-
234 PM CDT THU OCT 27 2005

...STRONG THUNDERSTORM APPROACHING NORTHERN LA SALLE COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DILLEY...OR 17 MILES NORTH OF COTULLA...
MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHEASTERN LA SALLE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DUNN

The radar

The Laughlin AFB radar (KDFX), 124 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
October 27, 1:40 PM CST
Where
La Salle County, 14 mi N of Cotulla Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.650, -99.217

Gusts were estimated by trained spotter 4 miles north of Millet, or just south of Dilley, on I-37.

Thunderstorm Wind, Duval

When
October 27, 4:09 PM CST
Where
Duval County, 6 mi N of Freer
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
27.967, -98.617

Telephone poles reported blown down along Highway 16, north of Freer. Winds were estimated between 60 and 80 mph.

Hail, Duval

When
October 27, 4:09 PM CST
Where
Duval County, 6 mi N of Freer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.967, -98.617

Hail, Duval

When
October 27, 4:30 PM CST
Where
Duval County, 7 mi E of Freer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.883, -98.500

Quarter size hail observed to be 4 inches deep in some spots along Highway 44.

Thunderstorm Wind, Duval

When
October 27, 4:45 PM CST
Where
Duval County, 12 mi SE of Freer
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
27.767, -98.483

NWS storm survey observed roughly half a dozen power poles broken in half along FM 3196 just north of Highway 44. The power poles were lying towards the southeast suggesting straight line winds. Winds were estimated between 70 and 80 mph.

Thunderstorm Wind, Duval

When
October 27, 4:47 PM CST
Where
Duval County, Rosita
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
27.783, -98.433

A NWS storm survey observed minor damage to homes in Rosita, which included windows blown out and roof damage on the northwest side of structures. Powerlines and tree limbs were also observed down, lying in a southeast direction. Damage suggested straight line winds. Winds were estimated between 70 and 80 mph.

Hail, Duval

When
October 27, 4:47 PM CST
Where
Duval County, Rosita
Measured
0.88 in hail
Reported by
NWS STORM SURVEY
Coordinates
27.783, -98.433

Nickle size hail was observed 4 inches deep be residents in Rosita.

Flash Flood, Duval

When
October 27, 5:00 PM CST to 6:00 PM CST
Where
Duval County, Rosita
Reported by
NWS STORM SURVEY
Coordinates
27.783, -98.433

An NWS storm survey that was docummenting wind damage in Rosita observed indications that a flash flood occurred along Rosita Creek in the town of Rosita. Residents also confirmed that the low water crossing over the creek became impassable.

Thunderstorm Wind, Duval

When
October 27, 5:10 PM CST
Where
Duval County, 5 mi SW of San Diego
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
27.717, -98.300

An NWS storm survey observed roughly a dozen power poles broken, as well as large branches of mesquite trees down, along a 4 to 5 width of Highway 359 between San Diego and Benavides. All the power poles were blown down towards the southeast suggesting straight line wind damage. Winds were estimated between 80 and 100 mph.

Thunderstorm Wind, Duval

When
October 27, 5:20 PM CST
Where
Duval County, San Jose
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
27.583, -98.317

An NWS storm survey concluded straight line winds severely damaged roughly 15 homes, a community center and church. Nearly all the damage was observed on the northwest sides of the structres with debris scattered to the southeast. Two mobile home were completely destoyed, with one man injured that was inside one of the mobile homes. The two mobile homes that were completly destroyed were oriented north-northeast to south-southwest, perpendicular to the northwest to southeast straight-line winds observed on radar. The damage from the two mobile homes was thrown to the southeast roughly 20 yards. In addition numerous large trees and power poles were uprooted and broken, all lying to the southeast direction. Several vehicles were also damaged by the uprooted trees and debris from homes. Winds were estimated between 80 and 100 mph.

Hail, Duval

When
October 27, 5:20 PM CST
Where
Duval County, San Jose
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
27.583, -98.317

Quarter size hail was 4 to 6 inches deep in San Jose. Nearly 20 hours later drifts of dime size hail was observed still to be on the ground by an NWS storm survey team.

Thunderstorm Wind, Duval

When
October 27, 5:25 PM CST
Where
Duval County, 2 mi E of San Jose
Measured
87 kt (100 mph) estimated gust
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
27.583, -98.283

An NWS storm survey observed straight-line wind damage along a 4 to 5 mile path from the intersection of FM 1329 and FM 2295 southward. Numerous large limbs on mesquite trees had been snapped as well as power lines and poles blown down. An empty grain silo was also destoyed and a newly framed house was blown of its foundation. All damage was lying towards the southeast direction. Winds were estimated between 80 and 100 mph.

Thunderstorm Wind, Jim Wells

When
October 27, 6:00 PM CST to 6:04 PM CST
Where
Jim Wells County, 4 mi NW of Premont
Measured
78 kt (90 mph) estimated gust
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
27.400, -98.183

An NWS storm survey observed evidence of straight line wind damage in extreme southwest Jim Wells county, in and near Premont. A large empty grain silo was destroyed near CR 428 and CR 716 and lying in a southeast direction across the roadway. Power poles were knocked down and large limbs snapped off trees along CR 716 just west of Premont. Five homes along CR 716 were also observed to have minor window and roof damage. On garage was completly destoyed, with the debris blown downwind to the southeast. Large limbs of trees were also snapped in Premont. Winds were estimated between 70 and 90 mph.

Thunderstorm Wind, Jim Wells

When
October 27, 6:05 PM CST
Where
Jim Wells County, 2 mi S of Premont
Measured
65 kt (75 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
27.333, -98.133

18 wheeler was flipped on its side on U.S. 281 just south of Premont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5477260, 5477261, 5477262, 5477264, 5477263, 5477265, 5477266, 5477267, 5477268, 5477307, 5477310, 5477308, 5477309, 5477311.